Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 20, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Apr 14, 2017, 3:32 AM MDT for 4 counties in Colorado. It took effect at Apr 14, 2017, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2017, 3:32 AM MDT (09:32 UTC)
- In effect from
- Apr 14, 2017, 12:00 PM MDT
- Expired
- Apr 14, 2017, 7:22 PM MDT
- In force
- 7 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 9.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 3547 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
041 WWUS85 KBOU 140932 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 332 AM MDT Fri Apr 14 2017 ...Red Flag conditions for areas on the plains south of I-70 for this afternoon and evening... COZ241-246-247-141745- /O.UPG.KBOU.FW.A.0017.170414T1800Z-170415T0300Z/ /O.NEW.KBOU.FW.W.0020.170414T1800Z-170415T0300Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 332 AM MDT Fri Apr 14 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect from noon today to 9 PM MDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 241...246 and 247. * Timing...Fire weather conditions will become elevated during the afternoon and continue through the evening hours * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...as low as 10 percent. * Impacts...Afternoon temperatures in the 70s combined with relative humidity values as low as 10 percent and gusty winds will result in high fire danger. These conditions will allow for fast burning fires...especially in grassy areas. Open burning, and other spark sources are highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ216-141745- /O.CON.KBOU.FW.A.0017.170414T1800Z-170415T0300Z/ Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- 332 AM MDT Fri Apr 14 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS... * Affected Area...Fire Weather Zone 216. * Timing...Fire weather conditions will become elevated during the afternoon and continue through the evening hours * Winds...Southwest 10 to 15 mph with gusts up to 25 mph. * Relative Humidity...as low as 10 percent. * Impacts...Afternoon temperatures in the 70s combined with relative humidity values as low as 10 percent and gusty winds will result in high fire danger. These conditions will allow for fast burning fires...especially in grassy areas. Open burning, and other spark sources are highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
2 follow-up statements
487 WWUS85 KBOU 141504 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 904 AM MDT Fri Apr 14 2017 ...Red Flag conditions for areas on the plains south of I-70 for this afternoon and evening... COZ216-141615- /O.CAN.KBOU.FW.A.0017.170414T1800Z-170415T0300Z/ Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- 904 AM MDT Fri Apr 14 2017 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS... The National Weather Service in Denver has cancelled the Fire Weather Watch. Land mangers have deemed that fuels are not conducive to extreme fire behavior today. There will still be gusty winds and low humidity levels in the area. $$ COZ241-246-247-142315- /O.CON.KBOU.FW.W.0020.170414T1800Z-170415T0300Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 904 AM MDT Fri Apr 14 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE... * Affected Area...Fire Weather Zones 241...246 and 247. * Timing...Fire weather conditions will become elevated during the afternoon and continue through the evening hours * Winds...Southwest 10 to 20 mph with gusts up to 25 mph. * Relative Humidity...as low as 7 percent. * Impacts...Afternoon temperatures in the 70s combined with relative humidity values as low as 10 percent and gusty winds will result in high fire danger. These conditions will allow for fast burning fires...especially in grassy areas. Open burning, and other spark sources are highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
283 WWUS85 KBOU 150122 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 722 PM MDT Fri Apr 14 2017 COZ241-246-247-150230- /O.CAN.KBOU.FW.W.0020.000000T0000Z-170415T0300Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 722 PM MDT Fri Apr 14 2017 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AREA... The National Weather Service in Denver has cancelled the Red Flag Warning. Winds are decreasing so the threat of rapid wildfire spread is diminishing this evening. Humidities will improve slowly from northwest to southeast across the area. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 14, 3:13 AM MDT, 19 minutes earlier.
Area forecast discussion, Apr 14, 3:13 AM MDT, 19 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 313 AM MDT Fri Apr 14 2017 .SHORT TERM...(Today and tonight) Issued at 304 AM MDT Fri Apr 14 2017 Brisk WSW flow aloft will continue over the area today thru tonight as an upper level trough moves across the nrn Rockies. At the sfc low pres was located just north of Denver early this morning. Most of the the hi res data has this low moving east of Denver by mid aftn except for the experimental HRRR which keeps it nr DIA. Meanwhile a bndry will dvlp over the plains which will act as a pseudo dry line between very dry air to the south with dewpoints in the single digits to lower teens while north of the bndry dewpoints are in lower to mid 30s. Modified soundings show capes between 400 and 800 j/kg over the nern plains by late aftn. However there is also a mid lvl cap which could inhibit convective development. The experimental HRRR is the only model that generates convection over the nern plains mainly after 00z. At this point will keep in a slight chc of storms over the nern plains for late this aftn into the evening hours. The shear profile is favorable for an isold svr storm or two if cap can be bkn and deeper low lvl moisture advects back into the area this evening. As for the rest of the area will keep a dry fcst in place. Analysis of 850-700 mb temps show little change thus highs could be just as wrm as Thu across the area. Overnight as the sfc low moves east of the area a cold fnt will move across the plains after midnight with northerly winds developing. .LONG TERM...(Saturday through Thursday) Issued at 304 AM MDT Fri Apr 14 2017 Saturday into Sunday, a generally dry westerly flow aloft will be over the region. a cold front will push across the northeast plains on Saturday morning with northeast to easterly sfc winds in the afternoon. The mdls for the most part keep the area too stable to produce any showers. The same is true on Sunday but it will be a little warmer with maybe enough instability to produce a showers or thunderstorm along the higher terrain to the south and southwest of Denver Sunday afternoon and early evening. The winds across the northeast and east central plains on Sunday are progged to be south southeasterly, in the 10-20 mph range. The low level moisture for the most part will shift into southeastern CO over the weekend, but some of this may start to advect its way north back into the cwa Sunday aftn/evng. It will be a little more unsettled next week as a series of Pacific troughs move across the region. The first one is progged to brush across the state Monday aftn and evng. The mdls vary quite bit regarding the location of the sfc trough Monday evening, anywhere from swrn KS to swrn SD, so either dry and windy or a chance of showers, maybe both. Best chc of snow in the mountains would appear to be Monday night, but any accumulations will likely be over the higher west facing slopes aoa 9500 ft. Downslope wl allow for slgt chc pops along the Urban Corridor. Will go with primarily sct pops over the northeast plains until the mdls can resolve the track of the developing sfc low better. Dry with a short wave ridge over the cwa on Tuesday, then the mdls show the next system passing to the north of CO on Wednesday. If this happens then best chc of pcpn will be in the mountains with lesser pops over the northeast plains. A more significant trough is progged to move out of the Desert Southwest and bring a better chance of pcpn to the entire cwa by the end of next week but diverging solutions for this system as well. Temperatures will continue to run above normal through Tuesday, then possibly cool off toward the end of next week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 304 AM MDT Fri Apr 14 2017 A sfc low was located near DIA early this morning. GOES16 was nicely showing stratus north of a FNL to GXY line however it has shown no southward movment the last few hours. Thus unless something changes in the next few hours it appears DIA will not be affected by these low ceilings. For later this morning and aftn most data shows the sfc low moving east of DIA with winds becoming more wly. The experimental HRRR keeps the sfc low near DIA thru 21z and then shifts it eastward by 23z. As a result it has the winds more NE thru much of the aftn and doesn't have the winds becoming wly until around 00Z. At this point confidence in wnd fcst later this morning thru the aftn is pretty low. Meanwhile any threat of convection late this aftn into the early evening hours should stay to the northeast of DIA based on current data. For this evening winds will be wnw but will shift to a more nly direction by midnight as a cdfnt moves across the area. && .FIRE WEATHER... Issued at 304 AM MDT Fri Apr 14 2017 Have upgraded to a Red Flag Warning across the Palmer Divide due to expected gusty SW winds and low humidty levels. Fire Managers on Thursday said Fire Zone 216 wasn't favorable for fire growth so will hold off on a upgrading there until I coordinate with them. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 9 PM MDT this evening for COZ241-246-247. Fire Weather Watch from noon MDT today through this evening for COZ216. && SHORT TERM...RPK LONG TERM...Cooper AVIATION...RPK FIRE WEATHER...RPK
Hazardous weather outlook, Apr 13, 10:48 AM MDT, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1048 AM MDT Thu Apr 13 2017 COZ030>051-140500- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1048 AM MDT Thu Apr 13 2017 ...Marginal Risk for Severe Thunderstorms for Parts of Northeast Colorado Late Friday... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT There will be a slight chance of late afternoon thunderstorms over the eastern plains. A few high based storms may also occur in the northern mountains and northern foothills as well. Otherwise it will become windy by afternoon over the plains with gusts from 30 to 35 mph at times from the southeast. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is an elevated chance for showers and thunderstorms mainly for areas north of Interstate 70 Friday afternoon and evening. Although the risk of severe thunderstorms appears only marginal at this time, one or two storms forming along a boundary could produce hail up to one inch in diameter and wind gusts to 60 mph. Storms should quickly die down by around mid-evening with cooling temperatures. Saturday will be drier and a little cooler, with just a slight chance of showers over and east of the Front Range late in the day. Shower and thunderstorm chances will then increase during the period Sunday through Wednesday with a series of moist Pacific storm systems passing over the state. These weather disturbances may be cold enough to bring accumulating snowfall to the high country late on Monday and Wednesday. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. Bowen/Baker
Nearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.